Drug Safety

, Volume 25, Issue 2, pp 73–76

Can Angiotensin Receptor Antagonists Be Used Safely in Patients with Previous ACE Inhibitor-Induced Angioedema?

Authors

  • Laurence G. Howes
    • Department of Clinical PharmacologyUniversity of New South Wales
    • Department of Clinical PharmacologySt George Hospital
  • Diane Tran
    • Department of Clinical PharmacologyUniversity of New South Wales
Current Opinion

DOI: 10.2165/00002018-200225020-00001

Cite this article as:
Howes, L.G. & Tran, D. Drug-Safety (2002) 25: 73. doi:10.2165/00002018-200225020-00001

Abstract

Angioedema is an uncommon but potentially life-threatening adverse event associated with ACE inhibitor therapy which is believed to be due to potentiation of the vascular effects of bradykinin. Angiotensin receptor antagonists were not expected to produce angioedema, as they do not inhibit the catabolism of bradykinin. However, it is now apparent that angioedema is occasionally associated with angiotensin receptor antagonist therapy and may be more likely to occur in patients who have previously experienced angioedema while receiving ACE inhibitors. Angiotensin receptor antagonists cannot be considered to be a safe alternative therapy in patients who have previously experienced ACE inhibitor-associated angioedema.

Copyright information

© Adis International Limited 2002